78yF comes in lethargic, cool to the touch, and in her medication bag you find an empty, expired bottle of levothyroxine.
In myxedema coma, rarely are patients edematous or comatose, so think of this condition as "decompensated hypothyroidism." It typically presents in the elderly and in the winter months. Even with early recognition and treatment, mortality can be 60%.
It is precipitated by infection/sepsis in a patient with partially or untreated longstanding hypothyroidism. Sedative drugs, stroke, and cold exposure can also precipitate this condition.
Think of 3 major categories of symptoms
1 - Hypothermia
2 - AMS - Lethargy, seizure
3 - Cardiovascular depression - Bradycardia, hypotension, decreased RR
Labwork can show elevated TSH and low free serum T4, but there is no cutoff level to make the diagnosis. Elevated LDH, respiratory acidosis, hypoglycemia, hyponatremia, and anemia are common.
EKG - bradycardia, low voltage, loss of T waves
First, manage the airway (macroglossia, edema), give IVF/pressors. Then, empirically give IV levothyroxine 100-500mcg. Many people also have coexisting adrenal insufficiency and so 100mg of IV hydrocortisone is also indicated, which may correct hypotension. Treat the precipitating factor (often sepsis or medication discontinuation). These patients will also need active and passive rewarming measures in severe hypothermia. Admit to the ICU given the high mortality associated with this condition.
EP Monthly: A new look at thyroid emergencies
LIFTL: Myxoedema Coma